I wonder if I could seek some advice on a gentleman with an unphysiologically high serum testosterone level.
This patient is post-BMT for HD; he has cutaneous GVHD (mainly involving his legs) and he is taking multiple medications (I have the list if required but none appear to be associated with elevated serum testosterone). During routine follow-up, his testosterone level was measured at 5.9 nmol/L and cutaneous testosterone replacement was started in the form of Testogel.
Three months later, his testosterone level was rechecked and the result came out as 845 nmol/L. All the usual suspects were investigated - dilution errors, incorrect manual result entry etc. but nothing was amiss. The analysis was then repeated by LC-MS/MS which confirmed this exceedingly high testosterone level.
We considered sample contamination as the only plausible explanation however a repeat sample taken two weeks after the Testogel was stopped revealed the same unphysiological result (804 nmol/L). His most recent testosterone measurement was 285 nmol/L; the patient has now been off Testogel for over three months. During this time, his LH/FSH have returned to normal from complete suppression, which supports the assumption that he has genuinely stopped his treatment. PEG analysis excluded the presence of a macromolecule which may be delaying the clearance of testosterone from his blood.
Does anyone have any similar experiences or suggestions to help us explain this unusual result?
Many thanks in advance,
University Hospital Southampton NHS Foundation Trust
------ACB discussion List Information--------
This is an open discussion list for the academic and clinical community working in clinical biochemistry.
Please note, archived messages are public and can be viewed via the internet. Views expressed are those of the individual and they are responsible for all message content.
ACB Web Site
Green Laboratories Work
List Instructions (How to leave etc.)